Our family learned the significance of vigilant advocacy during a time when our initial instinct may have been to trust the ‘care providers.’
By Ellen Belk
Alzheimer's Reading Room
His experience was compounded by significant use of medications for unintended purposes combined with starting & stopping those medications in a haphazard pattern.
Even though the warnings were clear about high risk side effects in elders with dementia behavior, hospital Doctors continued ordering Dad’s toxic med cocktail.
In our case, the sting of the broken system had a profound effect on all of us who played witness to the organized chaos. The lessons we learned were many. The disappointments we endured were great.
|Subscribe to the Alzheimer's Reading Room|
How did this happen? Dad’s journey isn’t unusual and looking back now, we are able to see how the ‘perfect storm’ came to be.
Sometime in 2010, Dad’s Cardiologist prescribed a Thyroid medication. It’s a bit unclear why that occurred since Dad had never had an irregular Thyroid test. In the year leading up to Dad’s recent hospitalization we did notice a slowing in his movements and a shuffle-walk emerged. However, cognitively, he was intact.
Mom, his wife of 58 years, was the first to attribute the shuffle and accompanying weakness to the Thyroid medication. What began as a 65mg dose had been raised to 75mg followed by a final increase to 90mg.
Mom was insistent that the medication was having an adverse affect on Dad and shared her concerns with the nurse. The Doctor lowered the dose back down to 65 mgs. Mom continued to query the nurse about why Dad had been prescribed this Thyroid medication in the first place.
Mom would explain later, that she was completely “dismissed” by the nurse who basically offered no viable reason for why Dad would be on the medication. Mom was confused and offended at the same time!
Shortly before Dad’s fall in March 2012, he began experiencing hallucinations in the overnight. However, he had lucid recall of the experience and was able to discuss the ‘visions’ clearly, hours later. Concerned about this new development, Mom scheduled an appointment with Dad’s primary Doctor.
At the appointment, the Doctor commented on Dad’s significant weight loss since his last visit. (Approximately 30 lbs in 2 years) They discussed the Thyroid medication and the Doc agreed that it was unnecessary and he immediately reduced the dose again. He planned to wean Dad off the medication entirely within the coming weeks. He also discovered a urinary tract infection and prescribed a 15 day dose of a strong antibiotic. Looking back, questions still linger about how wise it was to pile a strong antibiotic onto an already unnecessary Thyroid medication which appeared to result in significant weight loss. Surely there are more holistic ways to treat a urinary tract infection in a compromised elder?
Within days, Dad fell in the bathroom around Noon on a Sunday. Although Dad had no outward injuries, the on-call nurse recommended taking him to the ER as a precaution. Dad walked into the ER and discussed both his fall and the other issues with the ER personnel. However, five hours later, Mom and Dad were still sitting in the Emergency waiting room waiting to be seen by a Doctor. It became apparent that they planned to keep him overnight instead of giving him an X-ray and sending him on his way. Again, another decision our family would question after-the-fact.
Unfortunately, Dad did have hallucinations in the overnight at the Hospital which resulted in staff administering Seroquel. An anti-psychotic medication historically used for schizophrenia, bipolar disorder and depression. Conditions Dad did not have. In bold letters on the official Seroquel website the warning is clear about giving this medication to an elderly person suffering from dementia and dementia-like behavior.
Not surprisingly, Dad had a significant adverse reaction to the medication. 18 hours after walking into the ER and discussing his condition coherently with hospital personnel; Dad was listless, agitated and unable to walk. He couldn’t speak in coherent sentences and didn’t recognize his own children. Our pleas went unrecognized and they continued the Seroquel while discontinuing the antibiotic for his urinary tract infection.
The hospital Neurologist conducted a mini-mental test on Dad. After the ten minute visit, the Neurologist told us he thought Dad had Lewy Body Dementia. He gave us his business card, discontinued the Seraquel, prescribed the Exelon patch and walked out the door. Within the first 72 hours Dad had been given high doses of an antipsychotic medication combined with discontinuing an anti-biotic. Followed by a discontinuation of the antipsychotic while introducing yet another medication. How safe and effective is that methodology?
Dad was transferred to what we were told was a Geri-Psych unit at another hospital. In reality, it was a behavioral unit for patients of all ages and psychological conditions. The attending Psychiatrist told us she thought Dad had Vascular Dementia, after her initial ten minute assessment and record review. In addition, she prescribed Trazodone. A medication intended for depression that the Doctor said she was giving Dad to address his sleeplessness.
The sleeplessness became a new condition that emerged after the first night in the first hospital. Dad was now a week into this journey and hadn’t had a full night sleep. Who could blame him? At this point it became hard to discern if his dementia-like behavior was due to the toxic med cocktail he was enduring or a total lack of sleep. We figured both situations were contributing.
However, the Psychiatrist ignored our concerns and ordered the anti-depressant. We kept insisting that Dad’s condition was not a psychosis and shouldn’t be treated as such. He had been a clear thinking, albeit slow-walking man a week earlier and this high velocity downward spiral had to be the result of the medications. She maintained that her method was correct and that once they got the doses managed, we should see improvement. As we pressed further; she dismissed us with the encouraging words “This isn’t a perfect science.”
Dad stayed in the behavioral unit for 14 days and never once during that time did the Psychiatrist or the Neurologist agree on his diagnosis. Each kept treating him as if their conclusion was the correct one. In addition, the sleeplessness continued and the doses of Trazodone increased. At this point his drug regimen included periodic shots of Ativan, an anti anxiety medication, that also comes with warnings for elder use.
All the while we questioned the intelligence of administering the medications; the experimentation and increases continued.
By the time Dad was released to the Rehab facility we were overjoyed that he’d made significant progress with his walking while being treated like a lab rat. However, the jubilation was short lived when once again; he exhibited delirium during his first night at the new facility. By the next morning, the social worker planned to discharge him home saying they were not equipped to handle his condition due to the dementia behavior.
We were on our third stop in this unrelenting journey and we continued to be dismayed by the underlying lack of compassion or industry knowledge that should be a requirement for those working with an aging population.
Although there was an attending Physician at this facility, our initial requests for him to evaluate Dad’s condition were inconvenient. Dad had arrived at the facility on a Thursday and the Doctor only made rounds on Tuesday. Management refused to facilitate a quicker visit to address Dad’s condition. The sheer lunacy of the power struggle between our family and the Rehab ‘care staff’ was both exhausting and frightening.
39 days after walking into the ER, Dad returned home. Now, nearly six months removed from the ordeal; progress has been slow and steady. Dad’s strength has returned and he is under the watchful eye of a specialized Memory Care Physician. He’s been weaned off of every single previous medication and is sleeping soundly without delirium. Cognitively, where there were no major concerns prior to this incident, there are now noticeable moments of decline. Due to the drugs? We may never know for sure.
He recently had his first appointment with his new Primary Care Physician. Another appointment scheduled in the coming weeks with his new Cardiologist. We enter these new relationships with a watchful eye and a simmering passion for monitoring any medication suggestions.
Our family learned the significance of vigilant advocacy during a time when our initial instinct may have been to trust the ‘care providers.’ It opened our eyes to a system of ill equipped professionals combined with a lack of teamwork, communication and understanding for aging bodies and elder issues.
Understandably, not everyone will have the adverse reactions to these medications as Dad did. However isn’t it a reasonable expectation that Doctors, Hospitals and care staff would all be trained to communicate effectively and manage the variances in patient responses?
- The Last 25 Articles on the Alzheimer's Reading Room
- Alzheimer's Disease Statistics
- What is the Difference Between Alzheimer’s and Dementia
- Dementia and the Eight Types of Dementia
- Test Your Memory for Alzheimer's (5 Best Tests)
- Rewiring My Brain and Stepping into Alzheimer's World
- How Long Do You Want to Live?
- Alzheimer's, Speaking and Cognitive Function
Original content Bob DeMarco, the Alzheimer's Reading Room